Alert archive / South Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 15, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 16, 2017, 4:46 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 17, 2017, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2017, 4:46 PM EDT (20:46 UTC)
- In effect from
- Oct 17, 2017, 6:00 AM EDT
- Expired
- Oct 17, 2017, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WHUS42 KILM 162046 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 446 PM EDT MON OCT 16 2017 NCZ106-108-SCZ054-056-171015- /O.NEW.KILM.BH.S.0015.171017T1000Z-171018T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 446 PM EDT MON OCT 16 2017 ...FOR COASTAL PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH...COUPLED WITH NORTH TO NORTHEAST SWELLS...WILL PRODUCE A MODERATE TO STRONG NORTH TO SOUTH LONGSHORE CURRENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 47
1 follow-up statement
285 WHUS42 KILM 170908 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 508 AM EDT TUE OCT 17 2017 NCZ106-108-SCZ054-056-180000- /O.EXT.KILM.BH.S.0015.171017T1000Z-171018T0100Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 508 AM EDT TUE OCT 17 2017 ...FOR COASTAL PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES... A BEACH HAZARDS STATEMENT CONTINUES IN EFFECT UNTIL THIS EVENING FOR COASTAL PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES... NORTH TO NORTHEAST WINDS 20 TO 25 MPH COUPLED WITH NORTH TO NORTHEAST SWELLS...WILL PRODUCE A MODERATE TO STRONG NORTH TO SOUTH LONGSHORE CURRENT. IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING FOR THE BEACHES OF NEW HANOVER AND GEORGETOWN COUNTIES. A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 47
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 3:15 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 16, 3:15 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT Mon Oct 16 2017
.SYNOPSIS...
A strong cold front will cross the coast this afternoon,
accompanied by showers. Drier and much cooler air will
overspread the area in wake of the front tonight and Tuesday, as
Canadian high pressure drops in. Dry weather and seasonable
conditions will prevail through the week, with a warming trend
into next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Downslope wind-flow in the warm sector
earlier, ahead of a cold front allowed temperatures to spike
across the eastern zones of NE SC and SE NC, with 86 degrees
reached at ILM, just one degree shy of tying a 42 year old
record of 87. The strongest convergence and robust convection
will move off the NE SC coast through afternoon. Aside from
embedded weak showers, we may see a brief period of patchy and
light, wind-blown, stratiform rain or drizzle, as pronounced
over-running interacts with residual H9-H7 moisture in wake of
the front, mostly from the late afternoon through mid evening,
before low-level drying gains an overwhelming foothold.
Gusty north winds are now buffeting our western zones as the
leading edge of cold air advection begins to fan SE. This will
be trending throughout the area, along with sharply falling
temperatures overnight.
Lows daybreak Tuesday almost 20 degrees F cooler in spots than
this morning's minimum temperatures. North wind gusts up to 25
mph should be common this evening as the Canadian High sets in.
Mixing and turbulence should bring dry air all the way to the
surface Tuesday resulting in plenty sunshine, albeit breezy to
windy with highs not cracking 70 inland away from the milder
ocean air influence.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Cool and dry advection bringing a cool and
cloudless Tuesday night. The cool advection relaxes Wednesday and
some dewpoint recovery is forecast despite surface flow remaining NE
(some Atlantic moisture moves onshore above the surface layer in
easterly flow). Afternoon highs will be quite seasonable, generally
in the low 70s. Wednesday night will show some moderation from the
two previous ones along the coast whereas a few upper 40s still
possible well inland.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Monday...It will remain high and dry through much
of the period as one area of high pressure slips off the
northeast coast and another one takes hold over the Southeast.
An h5 shortwave will ride through Thurs night, but with such a
dry column in place do not expect anything except a few clouds
possible. Will maintain a northerly flow throughout much of the
period. The pcp water values remain down near a half inch Thurs
and Fri with a slight rise as winds come around to a more
easterly direction Sat aftn. Any clouds or pcp over the waters
should remain off shore as winds stay parallel to the coast
through Saturday, but as coastal trough develops Sat night into
Sunday may see greater potential for clouds along the coast and
some pcp, mainly over coastal SC. At this time the pcp water
begins to increase as moisture profiles show an increase in
shallow moisture below 4k ft Sat night into Sun and increase in
potential for higher clouds through Sunday. The moisture returns
just beyond the long term period when a deep southerly return
flow develops heading into Monday as coastal trough/warm front
pushes on shore and north.
The temps will warm through the period as air mass modifies and
winds come around to a more easterly direction allowing for some
moisture return off at the low levels. Min temps within a few
degrees of 50 Thurs night and Fri night will end up around 60 by
early next week. Max temps will make a return to 80 or above
over the weekend. Overall temps will be running above normal
once again.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 17Z...Cold front is on its way, and should reach the coast
by 20Z. Winds will shift to the north and become gusty later
this afternoon. Look for intermittent MVFR ceilings and IFR
visibilities in showers, which are likely this afternoon. By
late afternoon, the precipitation will likely shift to post
frontal stratiform rain, with all of the activity ending by
evening. Clearing skies through the overnight hours. Tuesday,
gusty northeast winds with scattered cumulus. A period of
IFR/MVFR ceiling possible in wake of the front 22Z-02z, before
drying and mixing sets it.
Extended Outlook...VFR.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...A difficult marine period as strong N-NE
winds prevail in wake of a cold front, as the leading edge of
strong Canadian High pressure barges in. Gusts to at least 30 KT
can be expected this evening through all of Tuesday, well
offshore Gale gusts may be approached. Seas of 5-7 ft expected
late tonight and Tuesday, 7-9 feet around Frying Pan Shoals and
the outer marine waters. Showers and few TSTMS will impact the
waters tonight, and the west wall of the Gulf Stream will light
up late tonight with strong storms. The 'Small Craft Advisory'
flags will be flapping tonight through all of day Tuesday.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...A moderately strong NE surge will be underway
early in the period and Small Craft Advisory to be in effect. The
exception will be Horry County waters where adequate wave shadowing
off of Cape Fear should preclude the need for the headline. Though
the cool air push will be ending on Wednesday the gradient does not
relax much and the Advisory will continue.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Northerly winds up to 10 to 15 kts
initially will shift around to the NE by Fri and become more
easterly over the weekend. The northerly surge will abate as
winds diminish as well, allowing for seas to subside from 4 to 5
ft Thurs morning down to 2 to 4 ft Fri and Sat.
&&
.TIDES/COASTAL FLOODING...
As of 300 Pm Monday...Astronomical tides are increasing as we
approach a new moon. This coupled with strong NE winds, may
breach minor coastal flooding thresholds at Wrightsville Beach
beginning tomorrow, and advisories may be needed along portions
of the coast the next several days. The same will be true of the
lower Cape Fear including the downtown Wilmington area.* Add
discussion here.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
Wednesday for AMZ250-252-256.
Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
Tuesday for AMZ254.
&&
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...RGZ
AVIATION...MJC
TIDES/COASTAL FLOODING...MJCHazardous weather outlook, Oct 16, 3:30 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 330 PM EDT Mon Oct 16 2017 AMZ250-252-256-171930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 330 PM EDT Mon Oct 16 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-171930- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- 330 PM EDT Mon Oct 16 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-109-110-SCZ017-023-024-032-033-039-053>056- 171930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Horry-Coastal Horry- Inland Georgetown-Coastal Georgetown- 330 PM EDT Mon Oct 16 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-108-171930- Inland New Hanover-Coastal New Hanover- 330 PM EDT Mon Oct 16 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor coastal flooding is likely over the next several days due to strengthening astronomical tides. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
Nearby
Beach Hazards Statements in South Carolina, 2017Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.